Nebraska, 2017Winter Storm in Nebraska, February 22 to 24, 2017
February 22 to 24, 2017 · NWS CYS · 9 events in 9 counties and zones
An intense Pacific low pressure system produced heavy snowfall and gusty winds up to 35 mph across the western Nebraska Panhandle. A narrow swath of 15 to 25 inches of snow fell from west of Scottsbluff to Alliance.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense Pacific low pressure system produced heavy snowfall and gusty winds up to 35 mph across the western Nebraska Panhandle. A narrow swath of 15 to 25 inches of snow fell from west of Scottsbluff to Alliance. Elsewhere, snow accumulations ranged from 3 to 15 inches. This storm resulted in major impacts to transportation, resulting in numerous road and interstate highway closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 22, 9:21 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Feb 22, 9:21 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
921 PM MST Wed Feb 22 2017
.UPDATE...
Issued at 921 PM MST Wed Feb 22 2017
Not much to update here for tonight as the forecast seems to be
in good shape for now. 00Z models are showing a slight shift south
and west with the inverted trough, which opens the door for
stronger upslope forcing across the plains and the east/northeast
facing slopes of the mountains. QPF output seems to be wetter as a
result, so bumped up snow for tonight a bit in the areas favorable
for the stronger upslope component. Otherwise, Winter Storm
Warnings are on track for widespread heavy snow and wind.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 230 PM MST Wed Feb 22 2017
No real big changes in the 12Z guidance with regard to the
upcoming winter storm. The largest uncertainty with snow amounts
continues to be in areas along Interstate 80 where the models
depict an inverted sfc trough and relative minimum in QPF through
18Z Thurs. The deterministic and ensemble guidance continue to
show the axis of best forcing and ascent generally over the
northern half of the CWA. Did not change snow amounts all that
much across northern Carbon county eastward into the northern
Nebraska Panhandle, where widespread 12-16 inches is expected to
fall. With frontogenesis shifting northward through the night and
good elevated instability, would not be surprised to see a few
heavy snow bands develop within the larger snow shield.
As mentioned earlier, the snowfall amounts continue to be
uncertain along Interstate 80. Would like to see the midlvl low
track a little further south to be more confident about higher
amounts across the southern half of the CWA. The models continue
to indicate an inverted sfc trough stretching from Rawlins
southeastward into northern Colorado. Went ahead and lowered
amounts a few inches along Interstate 80 from Rawlins to
Cheyenne, but still have widespread 6-9 inches over lower
elevations. East to northeast winds will be strongest across
northern Platte and Converse counties through the morning, so will
likely see some blowing snow up there. Snow will gradually come
to an end by late Thursday evening into Thursday night. Lows on
Thursday night will be cold, dropping into the single digits and
low teens.
.LONG TERM...(Friday through Wednesday)
Issued at 230 PM MST Wed Feb 22 2017
Snow will taper off to light snow/flurries during the day Friday
as the sfc/upper lows move farther away from the area. It will be
a rather cold day with high likely holding in the 20s for the
most part. Cold Friday night especially if skies clear with some
below zero mins possible especially in areas such as the Laramie
Valley. The overall pattern over the weekend into early next week
will feature broad cyclonic upper flow across much of the country
with a couple of upper systems dropping initially south along the
west coast then turning east across the central and southern
Rockys...just brushing the southern parts of the CWA. This will
keep temperatures below average across the CWA with periods of
snow showers mainly over the higher mtns as the aforementioned
system pass mostly south of the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 447 PM MST Wed Feb 22 2017
Snow is steadily becoming more prevalent across southeast Wyoming
late this afternoon, with IFR conditions observed at times. Expect
this trend to continue through the evening, with the current band
of snow shifting north to span from KRWL to KDGW to KCDR by
midnight. Snow will then re-intensify across the entire forecast
area from north to south as sunrise approaches, with snow expected
to continue through Thursday night. IFR/LIFR conditions are
likely in moderate to heavy rates at times, especially near the
Laramie Range and also from KDGW to KBFF to KAIA and areas north.
&&
.FIRE WEATHER...
Issued at 230 PM MST Wed Feb 22 2017
No fire weather concerns with widespread snow falling through
Friday morning and colder temperatures persisting into next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Friday for WYZ101-102-107-
108-118-119.
Winter Storm Warning until 11 AM MST Friday for WYZ103>106-
109>117.
NE...Winter Storm Warning until 11 AM MST Friday for NEZ002-003-019-
020-095-096.
Winter Storm Warning from 5 AM Thursday to 11 AM MST Friday for
NEZ021-054-055.
&&
UPDATE...RJM
SHORT TERM...ZF
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...ZFHazardous weather outlook, Feb 22, 9:46 PM MST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
946 PM MST Wed Feb 22 2017
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
240500-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
946 PM MST Wed Feb 22 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Widespread accumulating snow will begin tonight and continue
through early Friday. Winter Storm Warnings are in effect for the
eastern plains of southeast Wyoming and western Nebraska for
significant snow accumulations starting late tonight. Please
refer to the Winter Storm Warning for additional details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Widespread accumulating snow, heavy at times, will continue
Thursday and possibly into early Friday. East to northeast winds
will increase between 15 to 25 MPH with higher gusts on Thursday
resulting in drifting snow but also some areas of blowing snow at
times. The heaviest snow accumulations should be north of
Interstate 80.
.Spotter information statement...
Spotters are urged to report snow accumulations Thursday and
Friday.
WYZ103>106-109>116-240500-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
946 PM MST Wed Feb 22 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Widespread accumulating snow will continue through the night, and
a Winter Storm Warning is in effect. Please refer to the Winter
Storm Warning for additional details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Widespread accumulating snow will continue Thursday and possibly
into early Friday. Wind direction will be variable Thursday and
Thursday night since the low pressure system will be over the
area...but will gust between 20 to 30 MPH at times resulting in
drifting snow but also some areas of blowing snow at times.
.Spotter information statement...
Spotters are urged to report snow accumulations Thursday and
Friday.
In the hours before
Local storm report, Feb 22, 7:10 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
710 PM MST WED FEB 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 11 SSE ENCAMPMENT 41.06N 106.71W
02/22/2017 E6.0 INCH CARBON WY PARK/FOREST SRVC
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 9 HOURS.
0300 PM SNOW 28 E SAVERY 41.02N 106.91W
02/22/2017 E7.2 INCH CARBON WY PARK/FOREST SRVC
WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8950 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 10 HOURS.
0500 PM SNOW 21 SSE ELK MOUNTAIN 41.41N 106.26W
02/22/2017 E9.0 INCH CARBON WY PARK/FOREST SRVC
MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500
FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 12 HOURS.
0500 PM SNOW 14 E DIXON 41.03N 107.27W
02/22/2017 E3.0 INCH CARBON WY PARK/FOREST SRVC
BATTLE MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 7440 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 12 HOURS.
0500 PM SNOW 17 SW ENCAMPMENT 41.03N 107.03W
02/22/2017 E4.0 INCH CARBON WY PARK/FOREST SRVC
SANDSTONE RANGER STATION SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 8150 FEET. SNOW WATER EQUIVALENT IS
0.4 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 12 HOURS.
0500 PM SNOW 10 WSW ENCAMPMENT 41.15N 106.97W
02/22/2017 E6.0 INCH CARBON WY PARK/FOREST SRVC
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
10000 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 12 HOURS.
0500 PM SNOW 17 ENE RIVERSIDE 41.31N 106.48W
02/22/2017 E4.8 INCH CARBON WY PARK/FOREST SRVC
SOUTH BRUSH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
8440 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 12 HOURS.
0500 PM SNOW 12 WNW CENTENNIAL 41.37N 106.32W
02/22/2017 E6.0 INCH ALBANY WY PARK/FOREST SRVC
NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
10130 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 12 HOURS.
0500 PM SNOW 19 WSW ENCAMPMENT 41.10N 107.13W
02/22/2017 E3.6 INCH CARBON WY PARK/FOREST SRVC
DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8880 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 12 HOURS.
0500 PM SNOW 30 WNW LARAMIE 41.48N 106.12W
02/22/2017 E4.5 INCH CARBON WY PARK/FOREST SRVC
SAND LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10050
FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 12 HOURS.
0500 PM SNOW 7 NW CENTENNIAL 41.37N 106.21W
02/22/2017 E4.5 INCH ALBANY WY PARK/FOREST SRVC
BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10240
FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 12 HOURS.
0500 PM SNOW 6 SW CENTENNIAL 41.24N 106.19W
02/22/2017 E3.6 INCH ALBANY WY PARK/FOREST SRVC
CINNABAR PARK SNOTEL IN THE SNOWY RANGE. ELEVATION 9574
FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER
PAST 12 HOURS.
&&
GCLAYCOMWinter Storm, North Sioux
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to fifteen inches of snow was observed, heaviest at Montrose.
Winter Storm, South Sioux
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Ten to eighteen inches of snow was observed, heaviest near the Scotts Bluff County line.
Winter Storm, Dawes
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Public
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Six to twelve inches of snow was observed countywide.
Winter Storm, Box Butte
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Public
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
One to two feet of snow was observed countywide. The heaviest snow fell across southern Box Butte County. Alliance received 22 inches of snow.
Winter Storm, Scotts Bluff
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Ten to twenty inches of snow was observed countywide. The heaviest snow fell at Scottsbluff and Mitchell.
Winter Storm, Banner
- When
- February 22, 11:00 PM MST to February 24, 9:00 AM MST
- Where
- Banner forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Six to twelve inches of snow was observed countywide.
Winter Storm, Morrill
- When
- February 23, 5:00 AM MST to February 24, 9:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Six to sixteen inches of snow was observed countywide. The heaviest snow fell across northern Morrill County.
Winter Storm, Kimball
- When
- February 23, 5:00 AM MST to February 24, 9:00 AM MST
- Where
- Kimball forecast zone
- Reported by
- Public
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Three to eight inches of snow was observed countywide. The heaviest snow fell across northern Kimball County.
Winter Storm, Cheyenne
- When
- February 23, 5:00 AM MST to February 24, 9:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Three to sixteen inches of snow was observed countywide. The heaviest snow fell across northeast Cheyenne County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, February 22, 20171 death · 10 injured · 1 event
- Winter Weather in Michigan, February 22 to 23, 20171 death · 5 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201728 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 24, 2017$25,000 · 7 events
- Blizzard and Winter Storm in Wyoming, February 22 to 24, 201715 events
- Winter Weather in Colorado, February 22 to 24, 20174 events
- Blizzard and Heavy Snow in Alaska, February 22 to 26, 20174 events
- Blizzard in Alaska, February 22 to 24, 20173 events
- Heavy Snow in Nevada, February 22 to 23, 20172 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 22, 20172 events
- Flood in Iowa, February 22 to 26, 2017$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687701, 687702, 687703, 687707, 687709, 687710, 687712, 687716, 687717.